MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNWTT4
Medical Device Problem Codes Device Contamination with Chemical or Other Material (2944); Scratched Material (3020)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported that during an intraocular lens (iol) implant procedure, the surgeon noticed a smudge in the center of iol, the iol was exchanged in an initial procedure.Additional information has been requested.
 
Additional Manufacturer Narrative
In the initial mdr product problem code 2944 was reported as per the additional information, updated information provided in h.6.Two used company cartridges were returned wrapped in opened company cartridge pouches.Fourteen unopened company cartridges were also returned.It could not be determined which used cartridge belongs to each qs as no identifiers were provided.The evaluation will be placed in both files.The two used company cartridges returned were numbered 1-2 for evaluation purposes.#1 used company cartridge: inadequate viscoelastic was observed in the cartridge.The cartridge had evidence of placement into a handpiece.The tip had stress marks.The used company cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.#2 used company cartridge: inadequate viscoelastic was observed in the cartridge.The cartridge had evidence of placement into a handpiece.The tip had stress marks.The used company cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.Two of the fourteen unopened company cartridge samples were randomly pulled for evaluation.The company cartridges were numbered 1u-2u for evaluation purposes.#1u unopened company cartridge: the company cartridge was microscopically examined with no damage or abnormalities observed.No particulate was observed inside the cartridge.The cartridge was functionally tested per the (direction for use) dfu using a qualified company handpiece, 27.0 diopter lens and viscoat.The cartridge was filled with viscoelastic per the dfu.The lens was loaded and biased down.The lens was advanced making sure the plunger was in the correct position in contact with the trailing optic edge.No lens or cartridge damage was observed after the lens delivery.No foreign material was observed.The company cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.#2u unopened company cartridge: the company cartridge was microscopically examined with no damage or abnormalities observed.No particulate was observed inside the cartridge.The cartridge was functionally tested per the direction for use dfu using a qualified company handpiece, 27.0 diopter lens and viscoat.The cartridge was filled with viscoelastic per the dfu.The lens was loaded and biased down.The lens was advanced making sure the plunger was in the correct position in contact with the trailing optic edge.No lens or cartridge damage was observed after the lens delivery.No foreign material was observed.The company cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information has been requested and received stated that scratch was noticed in the center of iol.The iol was not used.
 
Additional Manufacturer Narrative
The product was returned for analysis and the reported complaint was observed.Iol returned pressed against one post of the lens case base resulting in deformation of the iol.Both haptics are bent.The optic has two fractures/cracks in the center of the optic.Damage was observed to the lens.Multiple cartridges were returned for evaluation - used and unused.The two used cartridges showed insufficient amount of ovd used.Nozzle tip damage was also observed on both used cartridges.Based on the evaluation on the used cartridges, the most likely root cause may be related to failure to follow the instruction for use (ifu).Inadequate viscoelastic was observed in the device.Ifu instructs:" completely fill the cartridge with ovd, immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device".In addition to this, damage was observed to the tip of the nozzle.The observed damage typically occurs if there is a lack of viscoelastic between the lens and the cartridge lumen and/or if the plunger is not positioned correctly at the trailing optic edge for advancement.This can allow the lens to fold around the plunger tip making it too large to correctly advance through the narrow tip of the nozzle causing damage.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15862089
Report Number9612169-2022-00643
Device Sequence Number17572117
Product Code MJP
UDI-Device Identifier00380652469074
UDI-Public00380652469074
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2026
Device Model NumberCNWTT4
Device Catalogue NumberCNWTT4.205
Device Lot Number25341762
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer12/07/2022
01/19/2023
Initial Report FDA Received Date11/24/2022
Supplement Report FDA Received Date01/04/2023
02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV IOL DELIVERY SYSTEM, INJECTOR.; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D.; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE.
Patient SexUnknown